Iowa, 2018

Blizzard in Iowa, January 22, 2018

January 22, 2018 · NWS FSD · 11 events in 11 counties and zones

A strong mid-level trough pushed across the Rockies on January 21, and developed into a closed cyclone across the central Plains. As low pressure deepened moving from Kansas to the Great Lakes on January 22, precipitation wrapped back into a tight deformation zone on the northwest flank of the storm.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong mid-level trough pushed across the Rockies on January 21, and developed into a closed cyclone across the central Plains. As low pressure deepened moving from Kansas to the Great Lakes on January 22, precipitation wrapped back into a tight deformation zone on the northwest flank of the storm. Initially warm enough for rain, colder air rushed in as northwest winds rapidly increased to a gusty 35 to 55 mph and brought a rapid change to snow early on January 22. Widespread visibility of a quarter mile or less with snow, heavy at times, continued through late afternoon. More than 4 inches of snow blanketed northwest Iowa, highlighted by a band from Sioux City to Spirit Lake from 9 to 15 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 22, 5:18 AM CST, 42 minutes earlier.

Area forecast discussion, Jan 22, 5:18 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
518 AM CST Mon Jan 22 2018

.SHORT TERM...(Today and Tonight)
Issued at 257 AM CST Mon Jan 22 2018

A very impactful winter storm continues to move towards the Tri-
State area early this morning and a blizzard is expected! Currently,
an elongated band of snow developed by 700:600 frontogenesis
continues to produce fairly healthy snowfall rates over the
northwestern half of the CWA. Short term models have really
struggled with this layer, but recent HRRR/RAP runs now at least
seem to have a better grasp. As the upper low over central Kansas
begins to pivot northeast guidance suggests this band should begin
to weaken as precipitation begins to focus along stronger 850:750
frontal zone over NW Iowa.

Already seeing release of elevated instability over eastern Nebraska
and western Iowa with several lightning strikes in newly formed
clusters of convection. With upper divergence spreading overhead
by daybreak, we should begin to see a massive expansion of
precipitation on the radar as a very intense frontal boundary
begins to develop. Negative EPV above the intensifying
frontogenesis band between 12Z and 16Z suggests the potential for
an isolated lightning strike and may push snowfall rates upwards
of 2-3" per hour over NW Iowa. As this instability slides eastward
by mid-morning, a significant TROWAL will develop with a
channeled heavy snowband within continuing well into the afternoon.

Winds are steadily increasing tonight and will continue to push the
40 mph mark as snow falls through the day.  Integrating high-res QPF
into the blended data suggests potential for a narrow corridor of 12
to 18" of snow across northwest Iowa. Honestly, given the forcing,
it wouldn't surprise me to see a very narrow channel of snow closer
to (or even above) the 18" mark.

Combining this snow with ongoing winds will make travel impossible
and extremely dangerous over NW Iowa and adjacent areas of SD/NE/MN
today. The worst conditions will align themselves from Sioux City to
Spencer.

The western and northern edge of this trowal will produce an
extremely sharp cutoff.  Have again tried to narrow down the snow
amounts, but grid resolution and uncertainties on where this edge
develops still forces somewhat broad accumulations. There is also
uncertainty in the extreme SERN portions of the CWA where soundings
suggest the loss of ice crystals by mid-afternoon due to the dry
slot rotating into the storm.

Snow will only very slowly end this afternoon and evening in the
eastern zones.

As far as advisories/warnings are concerned, not anticipating any
changes at this point. As daybreak arrives and early cancellation
may be possible over the western zones in the Missouri river
valley. However, with winds increasing, blowing snow will be an
issue in many areas.

.LONG TERM...(Tuesday through Sunday)
Issued at 257 AM CST Mon Jan 22 2018

Minimal changes in the medium and extended portions of the forecast
due to the ongoing storm.  The longwave pattern continues to show
fairly quiet weather conditions, absent of below normal
temperatures.  Temperatures will be driven by deep snowcover, but
given ongoing challenges have not made any changes.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 515 AM CST Mon Jan 22 2018

Winter storm beginning to produce significant impact at Sioux City
which will be under moderate to heavy snow for much of the day. At
times local minimums may be met with winds up to 40 mph at times.
Conditions will slowly improve this evening, with lingering
blowing snow as skies scatter late tonight.

Sioux Falls will have IFR visibilities returning this morning,
with light accumulating snow lingering into the afternoon. It's
possible that snow could remain just east of the terminal but
still over the eastern parts of the city. VFR conditions won't
arrive until this evening.

Huron will be free from snow, but still dealing with IFR to MVFR
ceilings today.  VFR conditions return this evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 6 PM CST this evening for SDZ065-066-
     068.

     Blizzard Warning until midnight CST tonight for SDZ067-069>071.

     Winter Storm Warning until noon CST today for SDZ050-063-064.

     Winter Weather Advisory until 6 PM CST this evening for SDZ040-
     054>056-060>062.

     Winter Weather Advisory until 6 AM CST early this morning for
     SDZ058-059.

MN...Blizzard Warning until midnight CST tonight for MNZ081-089-090.

     Winter Weather Advisory until 6 PM CST this evening for MNZ071-
     072-097.

     Winter Storm Warning until midnight CST tonight for MNZ080-098.

IA...Blizzard Warning until midnight CST tonight for IAZ001>003-
     012>014-020>022-031-032.

NE...Blizzard Warning until midnight CST tonight for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Jan 22, 4:18 AM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
418 AM CST Mon Jan 22 2018

SDZ038>040-050-052>055-057>060-063-064-231030-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
418 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Light snow may linger into the daybreak hours. Any accumulation
will be a few tenths. Winds of 25 to 35 mph may lead to minor
blowing and drifting of snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-072-080-097-098-SDZ056-061-062-065-066-068-069-231030-
Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-
418 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Light snow will continue through the morning hours. An additional
snow accumulations of 1 to 4 inches is possible. Expect reduced
visibilities in blowing snow, especially in open areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-
SDZ067-070-071-231030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Dixon-Dakota-
Lincoln SD-Clay SD-Union-
418 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Heavy snow will develop across the outlook area this morning.
Snowfall totals are expected to average 7 to 12 inches with
locally higher amounts up to 15 inches or more possible. Expect
greatly reduced visibilities with blizzard or near blizzard
conditions, especially in open areas. Travel will become very
difficult to impossible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard. Local standard time, as filed.

Blizzard, O'Brien

When
January 22, 6:00 AM CST to 5:00 PM CST
Where
O'Brien forecast zone
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Rain changed to snow around 0200CST January 22, with northwest winds increasing during the early morning to a gusty 40 to 50 mph. Frequent wind gusts along with heavy falling snow produced visibility frequently near whiteout starting early morning, which continued through late afternoon. A peak wind gust of 47 mph was measured at Sheldon at 1555CST. Schools and municipal offices were closed across the area on January 22. At 1200CST, a tow ban was issued across all of northwest Iowa due to deteriorated conditions. Weather conditions gradually improved toward 1700CST, but travel was not advised well into the night. Total snowfall of 14.0 inches was measured at Primghar.

Blizzard, Sioux

When
January 22, 7:00 AM CST to 3:00 PM CST
Where
Sioux forecast zone
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Rain changed to snow around 0300CST January 22, with northwest winds increasing during the early morning to a gusty 40 to 50 mph. Frequent wind gusts along with heavy falling snow produced visibility frequently near whiteout starting early morning, which continued through late afternoon. A peak wind gust of 40 mph was measured at Orange City at 1355CST. Law enforcement advised no travel as of 0900CST. Schools and municipal offices were closed across the area on January 22. Northwestern College was closed. At 1200CST, a tow ban was issued across all of northwest Iowa due to deteriorated conditions. Weather conditions gradually improved toward 1600CST, but travel was not advised well into the night. Total snowfall of 8.5 inches was measured at Orange City.

Blizzard, Lyon

When
January 22, 7:00 AM CST to 4:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Rain changed to snow around 0000CST January 22, with northwest winds increasing during the early morning to a gusty 35 to 45 mph. Frequent wind gusts along with heavy falling snow produced visibility frequently at a quarter mile or less early morning, which continued through mid afternoon. Schools were closed across the area on January 22. At 1200CST, a tow ban was issued across all of northwest Iowa due to deteriorated conditions. Weather conditions gradually improved toward 1700CST, but travel was not advised well into the night. Total snowfall of 4.0 inches was measured Rock Rapids.

Blizzard, Osceola

When
January 22, 7:00 AM CST to 5:00 PM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Rain changed to snow around 0300CST January 22, with northwest winds increasing during the early morning to a gusty 35 to 45 mph. Frequent wind gusts along with heavy falling snow produced visibility frequently at a quarter mile or less early morning, which continued through mid afternoon. Schools were closed across the area on January 22. At 1200CST, a tow ban was issued across all of northwest Iowa due to deteriorated conditions. Weather conditions gradually improved toward 1700CST, but travel was not advised well into the night. Total snowfall of 11.5 inches was measured Sibley.

Blizzard, Woodbury

When
January 22, 8:00 AM CST to 4:00 PM CST
Where
Woodbury forecast zone
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Rain changed to snow around 0000CST January 22, with northwest winds increasing during the early morning to a gusty 35 to 45 mph. Frequent wind gusts along with heavy falling snow produced near zero visibility starting before daybreak, which continued into late afternoon. Schools were closed across the area on January 22, and Sioux City closed public buildings. Two jackknifed semi-trucks blocked Highway 20 east of Sioux City around 1200CST, about which time a tow ban was issued across all of northwest Iowa. The wind and snowfall caused 70 power outages around Sioux City, affecting around 800 customers. Winds peaked midday with a gust to 44 mph at Sioux Gateway airport. Weather conditions gradually improved toward 1700CST, but travel was not advised well into Monday night. Total snowfall was measured at 12.1 inches at Sioux City.

Blizzard, Plymouth

When
January 22, 8:00 AM CST to 4:00 PM CST
Where
Plymouth forecast zone
Reported by
AWOS
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Rain changed to snow around 0100CST January 22, with northwest winds increasing during the early morning to a gusty 35 to 45 mph. Frequent wind gusts along with heavy falling snow produced visibility frequently a quarter mile or less starting around daybreak, which continued into late afternoon. A peak wind gust of 47 mph was measured at Le Mars at 0635CST. Schools were closed across the area on January 22. Around 1200CST, a tow ban was issued across all of northwest Iowa due to deteriorated conditions. Weather conditions gradually improved toward 1600CST, but travel was not advised well into the night. Total snowfall of 11.3 inches was measured at Remsen.

Blizzard, Clay

When
January 22, 8:00 AM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Rain changed to snow around 0200CST January 22, with northwest winds increasing during the early morning to a gusty 40 to 55 mph. Frequent wind gusts along with heavy falling snow produced visibility frequently near whiteout starting early morning, which continued through late afternoon. A peak wind gust of 54 mph was measured at Spencer at 0840CST. Schools were closed across the area on January 22. Plows were pulled from roads at 1200CST, the same time a tow ban was issued across all of northwest Iowa due to deteriorated conditions. Weather conditions gradually improved toward 1800CST, but travel was not advised well into the night. Total snowfall of 9.0 inches was measured at Spencer.

Blizzard, Dickinson

When
January 22, 8:00 AM CST to 6:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Rain changed to snow around 0300CST January 22, with northwest winds increasing during the early morning to a gusty 35 to 50 mph. Frequent wind gusts along with heavy falling snow produced visibility frequently at a quarter mile or less early morning, which continued through mid afternoon. Schools were closed across the area on January 22. At 1200CST, a tow ban was issued across all of northwest Iowa due to deteriorated conditions. Weather conditions gradually improved toward 1800CST, but travel was not advised well into the night. Total snowfall of 14.4 inches was measured Spirit Lake.

Blizzard, Ida

When
January 22, 9:00 AM CST to 5:00 PM CST
Where
Ida forecast zone
Reported by
COOP Observer
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Rain changed to snow around 0400CST January 22, with northwest winds increasing during the early morning to a gusty 35 to 45 mph. Frequent wind gusts along with heavy falling snow produced visibility frequently a quarter mile or less starting mid morning, which continued into late afternoon. Schools were closed across the area on January 22. Around 1200CST, a tow ban was issued across all of northwest Iowa due to deteriorated conditions. Weather conditions gradually improved toward 1700CST, but travel was not advised well into the night. Total snowfall was measured at 3.5 inches at Holstein.

Blizzard, Cherokee

When
January 22, 10:00 AM CST to 4:00 PM CST
Where
Cherokee forecast zone
Reported by
AWOS
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Rain changed to snow around 0600CST January 22, with northwest winds increasing during the early morning to a gusty 35 to 45 mph. Frequent wind gusts along with heavy falling snow produced visibility frequently a quarter mile or less starting around mid morning, which continued into late afternoon. A peak wind gust of 45 mph was measured at Cherokee at 0655CST. Schools were closed across the area on January 22. County plows were removed from roads around 0900CST. By 1200CST, a tow ban was issued across all of northwest Iowa due to deteriorated conditions. Weather conditions gradually improved toward 1600CST, but travel was not advised well into the night. Total snowfall of 4.0 inches was measured at Cherokee.

Blizzard, Buena Vista

When
January 22, 10:00 AM CST to 6:00 PM CST
Where
Buena Vista forecast zone
Reported by
AWOS
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Rain changed to snow around 0600CST January 22, with northwest winds increasing during the early morning to a gusty 35 to 45 mph. Frequent wind gusts along with heavy falling snow produced visibility frequently a quarter mile or less starting around mid morning, which continued into late afternoon. A peak wind gust of 52 mph was measured at Storm Lake at 0635CST. Schools were closed across the area on January 22. By 1200CST, a tow ban was issued across all of northwest Iowa due to deteriorated conditions. Weather conditions gradually improved toward 1800CST, but travel was not advised well into the night. Total snowfall of 5.7 inches was measured at Sioux Rapids.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738026, 738027, 738028, 738029, 738007, 738014, 738024, 738030, 738011, 738018, 738021.